Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 707, NWS Jackson, MS

August 21, 2003Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2003, 4:27 PM CDT for Concordia Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 4:27 PM CDT (21:27 UTC)
Expired
Aug 21, 2003, 5:10 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Concordia Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212127
SVRJAN
LAC029-212210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA
  

* UNTIL 510 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF RIDGECREST...OR ABOUT 8 MILES
  SOUTHWEST OF VIDALIA...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CONCORDIA PARISH 

DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF NICKELS ARE LIKELY. 
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3169 9153 3160 9172 3127 9170 3130 9148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:50 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 21, 3:50 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT THU AUG 21 2003

DID NOT MAKE MANY CHANGES TO THE CURRENT FORECAST. SHOWERS AND
THUNDERSTORMS DEVELOPED THIS AFTERNOON ALONG THE AN AREA OF MOISTURE
CONVERGENCE NEAR THE RIVER. DPT VALUES ALONG AND WEST OF I-55 REMAIN
IN THE MID 70S WHILE EASTERN AREAS WERE IN LOWER 70S. EXPECT THE
ACTIVITY TO REMAIN WEST...WENT WITH SCATTERED POPS FOR THIS EVENING
AND SLIGHT CHANCE EAST. MODELS DO NOT SHOW MUCH DEVELOPMENT
FRIDAY...EXPECT THE SURFACE HIGH TO CONTINUE TO MOVE EAST...LIMITING
THE RAIN CHANCE FOR FRIDAY. THE SURFACE LOW OVER THE GULF SHOULD
ALSO CONTINUE TO TRACK WEST...WENT WITH SLIGHT CHANCE EVERYWHERE.
FRIDAY NIGHT LOOKS THE SAME...VERY LITTLE DEVELOPMENT...DID NOT WANT
TO COMPLETELY REMOVE RAIN...LEFT SLIGHT CHANCE FOR THE EVENING.
SATURDAY EXPECT THE COLD FRONT TO MOVE INTO THE NORTHERN PORTIONS OF
THE CWA EARLY AND CONTINUE TO TRACK SOUTH. NOT SURE IF FRONT WILL
CLEAR ENTIRE AREA...BUT CLEARED AREA FOR NOW. WITH VERY LITTLE
PRECIP BEING GENERATED...THOUGHT SLIGHT CHANCE WOULD DO FOR
SATURDAY. REMOVED RAIN FOR MOST GROUPS SUNDAY AND MAINTAINED A
SLIGHT CHANCE SOUTH...WHERE THE FRONT MAY STALL SATURDAY NIGHT
THROUGH SUNDAY. THE UPPER HIGH EVENTUALLY SHIFTS TO THE EAST COAST
AND HANGS UP... BRINGING THE FRONT AND MOIST AIR BACK INTO THE
REGION. CONTINUED A SLIGHT CHANCE OF RAIN THROUGH WEDNESDAY. EVEN
WITH A SLIGHT CHANCE IN FOR EVERY OTHER DAY...DECIDED NOT TO ADD
PRECIP TO DAY 7. GFS DOES NOT LOOK ALL THAT GREAT FOR
THURSDAY...WILL HOLD ON RAIN FOR NOW.

PRELIM NUMBERS...
JAN BB 073/092 072/093 072 07322
    BBBBB 092/071 091/071 091/071 091/071 091 22112222211
MEI BB 072/092 071/093 072 07222
    BBBBB 092/071 090/071 090/071 090/071 091 22112222211=

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 21, 3:31 PM CDT, 56 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222031-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...GENERALLY WEST OF THE NATCHEZ TRACE AND ALONG HIGHWAY
84 IN SOUTHERN MISSISSIPPI.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...GENERALLY WEST OF A GREENWOOD TO VICKSBURG TO NATCHEZ
LINE. THE SEVERE POTENTIAL IS ON THE LOW SIDE AS CURRENT
THUNDERSTORMS HAVE KEPT TEMPERATURES DOWN. THE SEVERE POTENTIAL
SHOULD ONLY LAST A FEW MORE HOURS AND DIMINISH BY 8 PM AS DAYTIME
HEATING IS LOST. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL.
FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL ALSO
ACCOMPANY STORMS THAT DEVELOP.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION ON FRIDAY. NO SEVERE THUNDERSTORMS ARE EXPECTED.

...SEASONAL THREATS...
ONCE AGAIN...TEMPERATURES WILL RISE INTO THE MID 90S OVER THE
DELTA REGION OF MISSISSIPPI...ARKANSAS AND LOUISIANA. THESE
TEMPERATURES WILL COMBINE WITH DEW POINTS IN THE LOWER TO MID 70S
AND RESULT IN HEAT INDICES AROUND 105 DEGREES DURING FRIDAY
AFTERNOON. PERSONS WORKING OUTDOORS SHOULD WEAR LIGHT
CLOTHING...TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER TO HELP
AVOID HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED FOR AREAS WEST OF THE MISSISSIPPI RIVER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 21, 10:31 AM CDT, 5 hours 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    OVETT                     MS   WIND DAMAGE
08/20/03   JONES                          SEVERAL TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ELECTRIC POWER
                                          ASSOCIATION.

0415 PM    2 N OAK GROVE             MS   0.88 INCH HAIL
08/20/03   LAMAR                          REPORTED BY LAMAR COUNTY
                                          EMA.

0540 PM    4 S CARNES                MS   WIND DAMAGE
08/20/03   FORREST                        SEVERAL TREES DOWN.
                                          REPORTED BY FORREST
                                          COUNTY EMA.

0655 PM    NEW HEBRON                MS   WIND DAMAGE
08/20/03   LAWRENCE                       A FEW TREES DOWN.
                                          REPORTED BY ELECTRIC
                                          POWER ASSOCIATION.

0700 PM    BUSH                      MS   WIND DAMAGE
08/20/03   SIMPSON                        A FEW TREES DOWN. PUBLIC
                                          REPORT.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:19 PM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll61 min
Aug 21, 1:38 PM CDTSevere Thunderstorm WarningJANRichland62 min
Aug 21, 2:09 PM CDTSevere Thunderstorm WarningJANEast Carroll46 min
Aug 21, 2:23 PM CDTSevere Thunderstorm WarningJANFranklin47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.